Hail, Grafton
- When
- July 20, 8:10 PM EST
- Where
- Grafton County, 3.99 mi NNE of Hanover Center
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.780, -72.160
Half dollar size hail fell near Lyme.
A cold front moved eastward into a very moist and unstable air mass in New Hampshire during the afternoon and evening hours on the 20th. A few broken lines of thunderstorms and bowing segments moved across portions of the state as a result, mainly during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A cold front moved eastward into a very moist and unstable air mass in New Hampshire during the afternoon and evening hours on the 20th. A few broken lines of thunderstorms and bowing segments moved across portions of the state as a result, mainly during the evening hours. This led to concentrated areas of wind damage and a few reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 20, 2:50 PM EST, 5 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Gray ME 350 PM EDT Tue Jul 20 2021 .SYNOPSIS... Showers and thunderstorms will sweep across the area late this evening and tonight before weakening in the morning. Low pressure will hang around and cross the area Wednesday bringing another round of showers and storms with the potential for a few strong storms in the afternoon. Drier weather is expected Thursday into the Saturday outside the chance for afternoon showers Friday with temperatures generally in the 70s. Another system approaches Sunday for renewed chances of precipitation as the unsettled July pattern continues. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Prefrontal storms have initiated off the White Mtns and moved into parts of Wrn ME. These will tend to weaken with Ewd movement and loss of daytime heating. More focus will be on the potential squall line in progress over Ontario and set to move across Upstate NY. CAM guidance is quite bullish on this reaching the area this evening. Dewpoints will remain quite high and decent lapse rates aloft thanks the upper low will keep some modest CAPE around even after dark. In addition model forecasts of 0-3 km shear around 30 to 35 kt will support mesocyclone development on the Nrn end of this squall line and continue a perhaps more isolated severe threat even after conditions become less favorable. It did my best to show a cohesive line of storms moving thru the Wrn half of the forecast area carrying a threat for gusty winds. There will also be a rainfall threat for SWrn NH...which is discussed below. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... Still looking at the threat of thunderstorms in the afternoon as the main trof drops Swd across the forecast area. Given the lower heights overhead we should be able to compensate for the lack of significant daytime heating. Modest CAPE and slightly stronger wind profiles than today will lead to at least a marginal threat for severe weather for much of the Srn half of the area. Gusty winds will be the main threat and I have included that wording where storms are most likely. This will get more refined as storms evolve this evening and overnight. Storms will clear the area by evening...but clearing skies may lead to some radiation fog. && .LONG TERM /THURSDAY THROUGH TUESDAY/... An occasionally unsettled weather pattern will continue. With the mean 500 mb ridge remaining west New England remains under the influence of a mostly cyclonic flow aloft. This will allow for weak disturbances to come through which would allow for shower and thunderstorm activity at times especially if they time during diurnally favored periods. In the dailies, on Thursday low pressure departs to the Canadian Maritimes early in the day. A few left over showers over eastern and mountain areas, otherwise it should be a dry day. On Friday another disturbance moves across the region in the cyclonic flow. This should result in scattered shower and thunderstorms mainly over northern areas. Saturday will be the driest of the weekend days with only an isolated shower threat over the mountains. Sunday will start out dry with clouds on the increase as low pressure moved from the Eastern Great Lakes area to Southern New England. The GFS and ECMWF have a broad area of showers crossing the region and Sunday Night. On Monday both models have a few scattered showers left over but the bulk of the shower activity will have moved east of the region. Early indications for next Tuesday are for dry conditions. South of the mountains, daily high temperatures will be mainly in the 70s through the weekend before warming into the low to mid 80s Monday and Tuesday. Expect temperatures to be a few degrees cooler over the mountains. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Short Term...Smoke will continue to reduce VIS thru this evening or until RA/TSRA can clear thinand the 12z ECMWF has a concentrated area of very heavy rainfall moving just south of the area with some showers to the north. There could be some convective feedback showing up in the model but will need to keep an eye on trends moving forward.gs out. There may be fog/stratus that tries to work into RKD late tonight...but confidence is lowering given how far offshore the fog bank is currently. Otherwise the main aviation concern tonight will be squall line tracking into the area from the W. TEMPO TSRA at most TAF sites for the best window based on latest forecasts. Wed more SHRA/TSRA expected mainly Srn NH and coastal Wrn ME. MVFR or lower possible in any convectioand the 12z ECMWF has a concentrated area of very heavy rainfall moving just south of the area with some showers to the north. There could be some convective feedback showing up in the model but will need to keep an eye on trends moving forward.n.Overall MVFR conditions outside of shower activity where areas of IFR are possible. Best chance of widespread shower activity will be on Sunday. Long Term...Overall MVFR conditions outside of shower activity where areas of IFR are possible. Best chance of widespread shower activity will be on Sunday. && .MARINE... Short Term...Winds and seas expected to remain below SCA thresholds. Some fog may develop around Penobscot Bay late tonight. Long Term...Wind and waves expected to remain below SCA levels. && .HYDROLOGY... There is a threat of thunderstorms late this evening across parts of SWrn NH and perhaps again Wed. Any rainfall may be problematic given the amount of recent wet weather and saturated ground in that area. If storms train over the same areas and/or feature extreme rainfall rates additional flooding is possible. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR TERM...Legro SHORT TERM...Legro LONG TERM...Lulofs AVIATION...Legro/Lulofs MARINE...Legro/Lulofs HYDROLOGY...Legro
Hazardous Weather Outlook National Weather Service Gray ME 318 PM EDT Tue Jul 20 2021 MEZ012>014-018>028-033-NHZ006-008>015-211930- Southern Oxford-Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands-Southern Carroll-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 318 PM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This afternoon and tonight. Scattered late afternoon showers and thunderstorms will give way to more numerous showers and thunderstorms later this evening and overnight. Some of these could result in heavy downpours. Areas that have saturated grounds from recent rain may see localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and storms are expected to develop again across the region on Wednesday with the potential for some storms to become strong to severe with damaging winds being the greatest threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-NHZ001>005-007-211930- Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton- Sullivan- 318 PM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for west central Maine, western Maine, central New Hampshire and northern New Hampshire. .DAY ONE...This afternoon and tonight. Scattered late afternoon showers and thunderstorms will give way to more numerous showers and thunderstorms later this evening and overnight. Some of these could result in heavy downpours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-211930- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 318 PM EDT Tue Jul 20 2021 Hazardous weather is not expected at this time. This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Gray ME
344 PM EDT Tue Jul 20 2021
MEZ023-024-202000-
Coastal York-Coastal Cumberland-
344 PM EDT Tue Jul 20 2021
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL YORK AND SOUTH
CENTRAL CUMBERLAND COUNTIES...
At 343 PM EDT, a strong thunderstorm was located near Old Orchard
Beach, or on the north side of Biddeford, moving southeast at 25
mph. Torrential rainfall and frequently lightning is accompanying
this storm as it moves through Old Orchard Beach.
Locations impacted include...
South Portland, Biddeford, Saco, Gorham, Cape Elizabeth,
Kennebunkport, Old Orchard Beach, Scarborough and Arundel.
This includes Interstate 95 between mile markers 31 and 44.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4349 7057 4364 7042 4357 7016 4354 7016
4351 7020 4349 7033 4343 7029 4341 7034
4338 7036
TIME...MOT...LOC 1943Z 298DEG 22KT 4353 7041
KimblePRELIMINARY LOCAL STORM REPORT
National Weather Service Gray ME
357 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG 2 NNW PORTLAND 43.69N 70.28W
07/20/2021 Cumberland ME PUBLIC
TREE LIMBS DOWN NEAR WASHINGTON AND ALLEN AVE IN
PORTLAND.
&&
CKPRELIMINARY LOCAL STORM REPORT
National Weather Service Gray ME
431 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG FALMOUTH 43.70N 70.24W
07/20/2021 Cumberland ME AMATEUR RADIO
MULTIPLE TREES DOWN, SOME ON WIRES. PAYSON RD.
&&
CEMPAPRELIMINARY LOCAL STORM REPORT
National Weather Service Gray ME
620 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 2 NNE BIDDEFORD 43.52N 70.43W
07/20/2021 York ME PUBLIC
TREES DOWN IN SACO NEAR ROUTE 1 AND ROSS ROAD. TREE DOWN
ON MEADOW LANE AS WELL. TIME ESTIMATED.
&&
CKPRELIMINARY LOCAL STORM REPORT
National Weather Service Gray ME
623 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLOOD OLD ORCHARD BEACH 43.52N 70.38W
07/20/2021 York ME EMERGENCY MNGR
REPORT OF GRAND AVE AND MULTIPLE OTHER ROADS CLOSED DUE
TO FLASH FLOODING. UP TO 5 FEET OF STANDING WATER
REPORTED. TIME ESTIMATED.
&&
CKSpecial Weather Statement
National Weather Service Gray ME
855 PM EDT Tue Jul 20 2021
NHZ003-005-210145-
Northern Grafton-Southern Grafton-
855 PM EDT Tue Jul 20 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GRAFTON COUNTY...
At 855 PM EDT, a strong thunderstorm was located over Bradford, or 20
miles southeast of Barre, moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Littleton, Bethlehem, Lincoln, Haverhill, Franconia, Woodstock,
Piermont, Lisbon, Bath, Benton, Easton, Ellsworth, Monroe, Landaff,
Lyman, Thornton, Sugar Hill, Orford and Wentworth.
This includes Interstate 93 between mile markers 90 and 106, and
between mile markers 115 and 131.
This also includes...
Mount Moosilauke, Cannon Mountain, AMC Lonesome Lake Hut, Long Pond
Recreation Area, and Elbow Pond Recreation Area.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4396 7210 4399 7212 4401 7211 4408 7203
4409 7205 4410 7203 4411 7206 4413 7203
4419 7206 4424 7205 4428 7206 4432 7203
4434 7198 4435 7190 4434 7187 4435 7182
4440 7179 4440 7178 4389 7160 4387 7217
TIME...MOT...LOC 0055Z 255DEG 25KT 4401 7219The Burlington radar (KCXX), 114 km away, was scanning. The volume nearest the first event began at 01:07 UTC.
14 thunderstorm wind, 8 hail. Local standard time, as filed.
Half dollar size hail fell near Lyme.
Numerous trees were downed in Hanover as a line of thunderstorms moved through.
Severe thunderstorm wind gusts downed trees in Orange.
Quarter size hail fell just northwest of Hebron.
Quarter to half dollar size hail fell in Bristol for 3 to 5 minutes.
Severe thunderstorm wind gusts downed trees throughout New Hampton along with numerous power outages.
A trained spotter recorded a wind gust of 65 miles per hour in Bristol.
Severe thunderstorm wind gusts downed trees and wires 4 miles northwest of Hill.
Quarter size hail fell on the north side of Keene for 5 minutes.
Severe thunderstorm wind gusts downed numerous trees throughout the town of Gilford.
Large trees limbs downed across the town of Meredith.
Severe thunderstorm wind gusts downed trees and power lines in Stoddard.
Half dollar size hail fell just east of downtown Hinsdale.
Trees and power lines downed by straight line winds to the northwest of Hillsborough.
Severe thunderstorm wind gusts downed two trees across highway 202 between Peterborough and Antrim, blocking traffic.
Several trees downed near the intersection of Routes 202 and 101 in Peterborough.
Severe thunderstorm wind gusts downed trees and power lines.
Quarter size hail fell in Fitzwilliam.
Half dollar size hail fell in Goffstown.
Multiple trees and wires downed in Manchester as a line of storms moved through late in the evening.
Ping pong ball size hail fell in Auburn.
Severe thunderstorm wind gusts downed tees along with power outages in Newmarket.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2021Every state in 2021This day in weather historyWarnings in New Hampshire, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 976519, 976530, 976531, 976520, 976521, 976533, 976535, 976534, 976523, 976537, 976536, 976547, 976525, 976545, 976538, 976542, 976544, 976526, 976527, 976540, 976528, 976543.